Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
darknezx

Accutane and hair loss

I took accutane for a course of 30mg for 10 months (first course). I lost lots of hair upwards of 100. But it stopped halfway through the course for some reason.

The hair loss came back and persisted even after I stopped the medication for 10 months.

I took my second course 4 months ago and for a period of time the hair loss stopped. This time I suspected that the hair loss stopped because of my use of my asthma inhaler which contains steroids.

On both occasions where my hair loss stopped (completely, hair loss was only 3 or 4 in the showers instead of 30+) I used the inhaler. I noticed during the second course that after I used it long term, 1 month later I would drastically reduce my hair fall.

I asked my derm about it, he said it was unlikely and improbable, but I'm just throwing it out for you guys as my personal observation.

Any ideas or similar experiences?

At this time though, I must say I've no idea whether steroids (or other active ingredients in my inhaler) actually addressed the root cause of my hair loss from accutane (which I don't know) or it induced hair growth only on the head and not else where (which was shot down by my derm and internet research).

Edited by darknezx

Share this post


Link to post
Share on other sites

do you have body hair loss, or only hair? do you have any signs of scalp inflammatory(itching, rednes, burning sensations, foliculitis)? do you have regrowth after hair fall?

Steroids help when you have some kind of accutane induced diffuse alopecia areata...

Share this post


Link to post
Share on other sites
do you have body hair loss, or only hair? do you have any signs of scalp inflammatory(itching, rednes, burning sensations, foliculitis)? do you have regrowth after hair fall?

Steroids help when you have some kind of accutane induced diffuse alopecia areata...

I had body hair loss, leg hair, eyebrows, pubic region etc.

No redness, no burning sensations. Itching is rare.

Regrowth, I'm not sure. It was not long enough to see if I regrew out the hair that had fallen.

Steroids help, but I'm not sure anyone had effects from inhaled steroids at low dosages. The effects are supposed to be localized at the lungs region and very mild.

Share this post


Link to post
Share on other sites

so do you use steroid inhaler now, or has it stopped by itself? i also loose my body hair (armpits, maybe a little bit of pubic area, and have had eyebrows/eyelashes- but that stopped month and half ago) I think that i don't loose more hair than usual, becouse i always shed so much, but i can feel my pony tail is thinner...My armpit hair goes trough cycles i loose hair on one spot and than that spot regrows hair but i loose on other spot....so it is really strange thing... i hope that it will stop soon...do you have any problems with skin? (thinning,slow healing etc.?)

Share this post


Link to post
Share on other sites

Sorry for the late reply, I was away in Laos without internet access!

I stopped using because I ran out of the medicine and did not intend to take future courses of steroids (inhaled).

It is definitely enhanced by stress, hair fall is so much more when I'm mugging for the finals or when I experience great emotional stress.

My skin is fine though, no problems with it. Excellent, maybe a little dandruff on the scalp sometimes but other than that there's been no other problems!

Share this post


Link to post
Share on other sites
I took accutane for a course of 30mg for 10 months (first course). I lost lots of hair upwards of 100. But it stopped halfway through the course for some reason.

The hair loss came back and persisted even after I stopped the medication for 10 months.

I took my second course 4 months ago and for a period of time the hair loss stopped. This time I suspected that the hair loss stopped because of my use of my asthma inhaler which contains steroids.

On both occasions where my hair loss stopped (completely, hair loss was only 3 or 4 in the showers instead of 30+) I used the inhaler. I noticed during the second course that after I used it long term, 1 month later I would drastically reduce my hair fall.

I asked my derm about it, he said it was unlikely and improbable, but I'm just throwing it out for you guys as my personal observation.

Any ideas or similar experiences?

At this time though, I must say I've no idea whether steroids (or other active ingredients in my inhaler) actually addressed the root cause of my hair loss from accutane (which I don't know) or it induced hair growth only on the head and not else where (which was shot down by my derm and internet research).

Inhlaed steroids are inhaled for a reason so that they are not absorbed in great amounts systemically into the blood stream. They act locally so chances are very slim that your asthma inhaler caused a reduction in hair loss unless you were spraying it on your scalp. I've noticed some hairloss on accutane but it is very very slight and comes and gos like you have described. I am also on inhalers for asthma and take them every night and have not noticed any sort of correlation between when I miss a dose and losing my hair. I think it's prob just a coincidence!

Share this post


Link to post
Share on other sites

My point was not that I missed a dose and had hair loss. I was just pointing out that I took it for one consecutive month (with some missed doses) and it coincided with lesser hair loss. This was on two separate occasions, one year apart.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×